Alert archive / North Dakota / High Wind Warnings in 2008
High Wind Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Jul 12, 2008, 10:33 AM MDT for 32 counties in North Dakota. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2008, 10:33 AM MDT (16:33 UTC)
- Expired
- Jul 12, 2008, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 11:14 AM MDT | HIGH SUST WINDS 40 | Denhoff, ND | SUSTAINED WINDS OF 40 MPH AT THE DENHOFF DEPARTMENT OF TRANSPORTATION WEATHER STATION. |
| Jul 12, 11:47 AM MDT | HIGH SUST WINDS 43 | 3 E Moffit, ND | SUSTAINED WINDS OF 43 MPH WITH GUSTS TO 53 MPH AT THE LONG LAKE NATIONAL WILDLIFE REFUGE. |
| Jul 12, 1:40 PM MDT | HIGH SUST WINDS 40 | Medina, ND | SUSTAINED WINDS OF 40 MPH AT THE MEDINA DEPARTMENT OF TRANSPORTATION WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 121633 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1133 AM CDT SAT JUL 12 2008 ...A HIGH WIND WARNING HAS BEEN ISSUED FOR WEST AND CENTRAL NORTH DAKOTA UNTIL 7 PM CDT. THIS REPLACES THE WIND ADVISORY... .A STRONG LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING STRONG NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AS HIGH AS 60 MPH TO WESTERN AND CENTRAL NORTH DAKOTA. THE WINDS ARE EXPECTED TO DECREASE DURING THE EARLY EVENING HOURS. THOSE TRAVELING ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY SHOULD USE CAUTION...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD ALSO BE PREPARED FOR THE VERY STRONG WINDS. THE STRONG WINDS WILL ALSO CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND ESPECIALLY ON LAKE SAKAKAWEA. NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130000- /O.UPG.KBIS.WI.Y.0022.000000T0000Z-080713T0000Z/ /O.NEW.KBIS.HW.W.0004.080712T1633Z-080713T0000Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER... RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA... DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON... NAPOLEON...EDGELEY...ASHLEY...OAKES 1133 AM CDT SAT JUL 12 2008 /1033 AM MDT SAT JUL 12 2008/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. WEST TO NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS OF 60 MPH ARE EXPECTED. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ ABELING
2 follow-up statements
000 WWUS73 KBIS 122047 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 347 PM CDT SAT JUL 12 2008 ...WIND ADVISORY NOW IN EFFECT FOR THE NORTHWEST UNTIL 7 PM CDT... ...A HIGH WIND WARNING CONTINUES FOR SOUTHWEST AND CENTRAL NORTH DAKOTA UNTIL 7 PM CDT... .A DEEP LOW PRESSURE SYSTEM NEAR LAKE WINNIPEG WILL BRING STRONG NORTHWEST WINDS OF 35 TO 55 MPH TO SOUTHWEST AND CENTRAL NORTH DAKOTA THROUGH 7 PM CDT. THE WINDS ARE EXPECTED TO DECREASE DURING THE EARLY EVENING HOURS. THE WINDS HAVE ALREADY DECREASED BELOW HIGH WIND CRITERIA ACROSS THE NORTHWEST. THE HIGH WIND WARNING HAS BEEN CANCELLED THERE AND A WIND ADVISORY WILL REMAIN IN ITS PLACE UNTIL 7 PM CDT. THOSE TRAVELING ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON SHOULD USE CAUTION...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD ALSO BE PREPARED FOR THE VERY STRONG WINDS. THE STRONG WINDS WILL ALSO CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES AND ESPECIALLY ON LAKE SAKAKAWEA. NDZ001-002-009-010-017-018-031-032-130000- /O.CAN.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/ /O.NEW.KBIS.WI.Y.0023.080712T2047Z-080713T0000Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA 347 PM CDT SAT JUL 12 2008 /247 PM MDT SAT JUL 12 2008/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH ARE EXPECTED. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-130000- /O.CON.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/ RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT... TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...DICKINSON...MANDAN...BISMARCK...STEELE... JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER... FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 347 PM CDT SAT JUL 12 2008 /247 PM MDT SAT JUL 12 2008/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. WEST TO NORTHWEST WINDS OF 35 TO 55 MPH ARE EXPECTED. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ ABELING
000 WWUS73 KBIS 130019 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 719 PM CDT SAT JUL 12 2008 ...HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE... ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE... .WINDS ACROSS WESTERN AND CENTRAL NORTH DAKOTA HAVE WEAKENED TO BELOW WARNING/ADVISORY CRITERIA AND ARE EXPECTED TO CONTINUE DISSIPATING THROUGHOUT THE EVENING. NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-130130- /O.EXP.KBIS.HW.W.0004.000000T0000Z-080713T0000Z/ RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT... TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY... HARVEY...CARRINGTON...DICKINSON...MANDAN...BISMARCK...STEELE... JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER... FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES 719 PM CDT SAT JUL 12 2008 /619 PM MDT SAT JUL 12 2008/ ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WINDS ACROSS THE WARNING AREA HAVE WEAKENED TO BELOW WARNING CRITERIA AND ARE EXPECTED TO CONTINUE SLOWING THROUGHOUT THE EVENING. $$ NDZ001-002-009-010-017-018-031-032-130130- /O.EXP.KBIS.WI.Y.0023.000000T0000Z-080713T0000Z/ DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON... NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA 719 PM CDT SAT JUL 12 2008 /619 PM MDT SAT JUL 12 2008/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS ACROSS THE ADVISORY AREA HAVE WEAKENED TO BELOW ADVISORY CRITERIA AND ARE EXPECTED TO CONTINUE SLOWING THROUGHOUT THE EVENING. $$ SCHECK
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Jul 12, 2:39 AM MDT, 7 hours 54 minutes earlier.
Area forecast discussion, Jul 12, 2:39 AM MDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 339 AM CDT SAT JUL 12 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT... WINDS AND FIRE WEATHER CONCERNS ARE THE MAIN FOCUS OF TODAYS FORECAST. STRONG SURFACE LOW PRESSURE SYSTEM CENTERED NORTHEAST OF LAKE WINNIPEG IS FORECAST TO MOVE SLOWLY EAST INTO WESTERN ONTARIO BY EVENING. THIS STRONG SYSTEM IS STACKED VERTICALLY WITH THE H500 LOW DIRECTLY OVER THE SURFACE LOW CENTER. THIS SYSTEM WILL BRING GUSTY WEST TO NORTHWEST WINDS TO NORTH DAKOTA AGAIN TODAY...ALBEIT NOT AS STRONG AS YESTERDAY IN MOST AREAS. H850 WINDS ARE FORECAST TO BE AROUND 40-45 KNOTS WITH FORECAST SOUNDINGS INDICATING ADIABATIC LAPSE RATES THROUGH H850-H700. EXPECTING 25 TO 35 MPH SUSTAINED WINDS WITH GUSTS TO 45 MPH OVER WESTERN AND CENTRAL NORTH DAKOTA. TIGHTEST SURFACE GRADIENT WILL BE OVER NORTHEASTERN NORTH DAKOTA...BUT STRONGEST UPPER LEVEL JET WINDS WILL BE ACROSS THE SOUTHWEST PART OF THE STATE. WILL KEEP WIND ADVISORY IN SAME TIME FRAME AS PREVIOUS FORECAST PACKAGE FROM 12Z-00Z. EXPECTING SOME CLOUD COVER AND SOME INSTABILITY WITH THE CYCLONIC FLOW ALOFT ON THE SOUTHWEST SIDE OF THE LOW NEAR LAKE WINNIPEG. WILL KEEP SLIGHT CHANCE OF SHOWERS FOR NORTH CENTRAL NORTH DAKOTA TODAY. ON SUNDAY THE UPPER LEVEL NORTHWEST FLOW PREVAILS OVER THE STATE AS THE AFOREMENTIONED LOW MOVES EAST TOWARDS HUDSON BAY. DRY AND LIGHTER WINDS ON SUNDAY. THE UPPER FLOW BECOMES MORE ZONAL (WEST TO EAST FLOW) AND WILL ALLOW SOME SHORTWAVE ENERGY TO MOVE INTO THE STATE. AT THE SURFACE THE MODELS ARE INDICATING A WEAK LOW DEVELOPING IN THE DAKOTAS AND EASTERN MONTANA/WYOMING...WITH A LOW LEVEL JET MOVING UP THE THE EAST SIDE OF THE PLAINS. WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS FOR MONDAY AFTERNOON AND WILL CONTINUE INTO MONDAY NIGHT AS PER PREVIOUS FORECAST PACKAGE. .LONG TERM...TUESDAY THROUGH SUNDAY... THE SAME ACTIVE PATTERN OF THE PAST FEW WEEKS CONTINUES. WITH THE UPPER JET OVER NORTH DAKOTA MANY WAVES AND IMPULSES WILL TRAVEL THROUGH THE REGION SETTING OFF THUNDERSTORMS ON MANY DAYS IN THE EXTENDED PERIOD. && .AVIATION... LOOK FOR ANOTHER WINDY DAY AS THE UPPER LOW RESPONSIBLE REMAINS NORTHEAST OF THE REGION OVER WESTERN ONTARIO. && .FIRE WEATHER... RED FLAG CONDITIONS WILL LIKELY BE MET AGAIN IN SOUTHWESTERN COUNTIES TODAY WHERE PERCENT GREEN VALUES ARE 20-30 PERCENT. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TODAY. DEWPOINT TEMPERATURES ARE ONLY IN THE 30S IN THE SOUTHWEST THIS MORNING...AND ARE FORECAST TO REMAIN IN THE 30S TODAY. THESE LOW DEWPOINTS COMBINED WITH FORECAST MAX TEMPERATURES IN THE UPPER 70S WILL BRING AFTERNOON RELATIVE HUMIDITIES IN THE 20 TO 23 PERCENT RANGE. WILL ISSUE RED FLAG WARNING FOR THE LATE MORNING TO EARLY EVENING HOURS. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025- 031>037-040>048-050-051. RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ017-018-031>033-040-043. && JV/RSL
Hazardous weather outlook, Jul 12, 4:45 AM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 545 AM CDT SAT JUL 12 2008 NDZ001>005-009>013-019>023-025-034>037-041-042-044>048-050-051- 131045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND NIGHT...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017-018-031>033-040-043-131045- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN- 545 AM CDT SAT JUL 12 2008 /445 AM MDT SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT TODAY FOR WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH POSSIBLE. A RED FLAG WARNING IS ALSO IN EFFECT THIS AFTERNOON FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES AND DRY PASTURES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AFTERNOON AND NIGHT...AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:12 AM MDT | Red Flag Warning | BIS | Billings, Bowman, Dunn, Golden Valley, McKenzie, Slope and 1 more | 15 hr |
| Jul 12, 2:47 PM MDT | Wind Advisory | BIS | Billings, Burke, Divide, Dunn, Golden Valley, McKenzie and 2 more | 3 hr |
Nearby
High Wind Warnings in North Dakota, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.